A new study reveals that young adults who take oral antibiotics for acne may be more likely to get sore throats. The reason behind this is unclear say researchers. However they add that long-term use of antibiotics might change the balance of bacteria in the throat. In principle, that could allow infection-causing strains to multiply.
“These people are more prone to upper respiratory tract infections, but we certainly don't know why,” said Dr. David Margolis, from the University of Pennsylvania in Philadelphia, who worked on the study. He added that people taking antibiotics for acne are generally young and healthy and may take them for months or even years on end and so it's important to be aware of any possible consequences of their use.
The study however finds no risk of antibiotic resistance due to acne medications, the most common of which are tetracyclines. And any chance of a sore throat, he added, may be worth the medication's benefits in many cases. “Upper respiratory tract infections are pretty self-limited and mild,” said Margolis, whose findings appeared Monday in the Archives of Dermatology.
The study was conducted in two phases on college and graduate students at Penn. In the first, they surveyed a group of 266 students on whether or not they had acne, as well as if they were regularly using oral antibiotics. They also asked the students if they'd had a sore throat in the last month. Ten of the 15 students who were taking oral antibiotics for acne reported having a sore throat recently. That compared to 47 of 130, or just over one-third of students with acne who weren't taking antibiotics who'd had a sore throat - and slightly fewer students with no acne at all.
In the second study, the researchers followed a different group of close to 600 students over the course of a school year, tracking how many had developed acne. They also recorded which students visited the health center with a sore throat, as well as the antibiotics students took. More than 11 percent of the student taking oral antibiotics for acne also visited a doctor for a sore throat, compared to only about three percent of those not taking the medications.
Students using topical antibiotics for acne, such as lotions and ointments, didn't have an extra risk.
The researchers couldn't pin the sore throats on a particular type of bacteria - only a few of the students tested positive for Streptococcus, for instance. “There's an unlimited number of bacteria... and we only looked at a few,” Margolis told Reuters Health. “It's hard to know what it means because we don't know what the cause of the (sore throat) was, we just know what it wasn't, and that's strep throat,” said Dr. Guy Webster, a dermatologist at Jefferson Medical College in Philadelphia who wasn't involved in the new study.
These authors surmised that antibiotic use would decrease the number of Streptococcus salivarius, bacteria that are known to keep colonization of group A streptococcus bacteria in the throat in check. Although only 10 percent of pharyngitis cases are caused by bacteria, 90 percent of those are due to group A strep, which can cause strep throat. Fewer S. salivarius would lead to more group A strep and therefore more sore throats, the researchers hypothesized.
Webster said in an interview to Reuters Health that people taking the drugs who get sore throats shouldn't worry. “It's not a warning sign of anything evil going on, that's for certain,” he said. And the findings don't mean people should avoid oral antibiotics for acne treatment altogether, Margolis added. “People always have to look at the risks and the benefits. Certainly acne can be a severe problem for people. Certainly oral antibiotics are a time-honored therapy and I'm not trying to tell people not to use them,” he said.
But it's difficult to draw a firm line between antibiotic use and more sore throats, said experts. For one thing, the occurrence of sore throats was based only on students' recollections, said Dr. Deborah Sarnoff, an attending dermatologist at North Shore-Long Island Jewish Health System in Greenvale, N.Y., and a clinical professor of dermatology at NYU Langone School of Medicine in New York City. College kids also have other risk factors for sore throats. “They smoke, sometimes cigarettes, sometimes other things,” Sarnoff said. “They scream at football games. They overuse their voices. They're in crowded conditions. They date. They kiss,” she added. “College-aged students oftentimes have a lot of sore throats because they're in a new environment. This is when they get exposed to mononucleosis and they're trying smoking,” noted Dr. Monica Okun, an ear, nose and throat specialist at Lenox Hill Hospital in New York City.